Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Nashville, TN

July 19, 20104 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 19, 2010, 1:09 AM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2010, 1:09 AM CDT (06:09 UTC)
Expired
Jul 19, 2010, 4:15 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 95 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 1:50 AM CDTFLASH FLOOD10 Wnw Celina, TNROADS ARE IMPASSABLE WITH DEBRI IN ROADS AND TREES DOWN DUE TO POSSIBLE FLASH FLOODING IN HERMITAGE SPRINGS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2010-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3821 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2010-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3821 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WGUS54 KOHX 190609
FFWOHX
TNC027-087-111-133-190915-
/O.NEW.KOHX.FF.W.0030.100719T0609Z-100719T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
109 AM CDT MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CELINA...
  JACKSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF GAINESBORO...
  NORTHEASTERN MACON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LIVINGSTON...

* UNTIL 415 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR RED BOILING SPRINGS...OR
  JUST EAST OF LAFAYETTE...MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  GAINESBORO BY 210 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&

LAT...LON 3662 8553 3642 8512 3629 8546 3631 8546
      3631 8549 3628 8550 3624 8561 3663 8595

$$
31
1 follow-up statement
167 
WGUS74 KOHX 190755
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 AM CDT MON JUL 19 2010

TNC027-111-133-190804-
/O.CAN.KOHX.FF.W.0030.000000T0000Z-100719T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-CLAY TN-MACON TN-
255 AM CDT MON JUL 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
MACON...CLAY AND NORTHERN OVERTON COUNTIES...

LAT...LON 3641 8549 3631 8549 3628 8550 3625 8557
      3624 8561 3631 8568 3633 8569 3643 8553

$$

TNC087-190915-
/O.CON.KOHX.FF.W.0030.000000T0000Z-100719T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON TN-
255 AM CDT MON JUL 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHEASTERN JACKSON COUNTY...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED OVER EXTREME SOUTHEASTERN JACKSON COUNTY...OR 7 MILES 
NORTHWEST OF COOKEVILLE...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&

LAT...LON 3641 8549 3631 8549 3628 8550 3625 8557
      3624 8561 3631 8568 3633 8569 3643 8553

$$
31

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:04 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 12:04 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 AM CDT MON JUL 19 2010

.UPDATE...
UPDATE ISSUED TO INCLUDE AVIATION DISCUSSION.

&&

.AVIATION...
CSV TAF...COMPLEX OF SHOWERS AND THUNDERSTORMS ON KY/TN BORDER AREA
WILL AFFECT CSV TERMINAL BETWEEN 06-08Z...WITH CIGS LOWERING AT
TIMES TO AT LEAST MVFR AND VSBYS TO IFR. STORMS MAY STILL BE POSSIBLE
FOR SEVERAL MORE HOURS AFTER THAT...AND WILL COVER THAT WITH CB IN CLOUD
GROUP. MVFR CIGS/VSBYS AROUND DAYBREAK...THEN VFR THEREAFTER.
BNA TAF...WILL BE LOCATED BETWEEN STORM COMPLEXES...ONE TO E AND ONE
OVER MO BOOTHEEL...WHICH APPEARS TO BE MOVING S OR SSE. AND IF IT
DOES NOT WEAKEN OR DISSIPATE...IT SHOULD MOVE INTO W TN/NE AR FEW HOURS
AFTER MIDNIGHT. BRIEF MVFR CIGS AROUND DAYBREAK. OTHERWISE VFR.
AIR MASS ACROSS MID STATE FORECAST TO DRY OUT SOME ON MON...AS
UPPER LEVEL NW FLOW BECOMES ZONAL...SO NO STORMS EXPECTED AT EITHER
SITE.

&&

.PREV DISCUSSION... /ISSUED 1105 PM CDT SUN JUL 18 2010/

UPDATE...STRONG THUNDERSTORMS IN ERN KY CONTINUE TO PUSH EAST SOUTHEASTWARD
INTO OUR NERN COUNTIES. HAVE UPPED POPS AND PUT IN MENTION OF GUSTY
WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. CLUSTER OF
ACTIVITY IN SERN MO EARLIER APPEARED TO BE MOVING TOWARD THE EAST
SOUTHEAST...BUT NOW SEEMS TO BE PROPAGATING SWD/SEWD. THE CURRENT
TRACK WOULD TAKE IT THROUGH WEST TN.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10
Hazardous weather outlook, Jul 18, 8:02 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
802 PM CDT SUN JUL 18 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-191100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
802 PM CDT SUN JUL 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY
IN NORTH AND EAST SECTIONS OF THE MID STATE. A FEW STRONG STORMS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES ARE FORECAST TO REACH INTO THE 100 TO 104 DEGREE RANGE...
BEGINNING TUESDAY AFTERNOON...AND EACH AFTERNOON THEREAFTER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED OVERNIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

In the hours before

Special weather statement, Jul 18, 11:33 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CDT SUN JUL 18 2010

TNZ009>011-031-033-034-190530-
CLAY-FENTRESS-JACKSON-MACON-OVERTON-PICKETT-
1133 PM CDT SUN JUL 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
MACON...OVERTON AND PICKETT COUNTIES...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF CELINA TO 6 MILES NORTH OF LAFAYETTE TO 7 MILES WEST OF
SCOTTSVILLE...MOVING SOUTHEAST AT 20 MPH.

A FEW OF THESE STORMS MAY HAVE STRONG GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

JLM
Special weather statement, Jul 19, 12:30 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 AM CDT MON JUL 19 2010

TNZ009-010-031-190630-
CLAY-JACKSON-MACON-
1230 AM CDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS JUST NORTH OF LAFAYETTE...MOVING SOUTHEAST
AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS....ALONG WITH BRIEF
HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:49 AM CDTSevere Thunderstorm WarningOHXJackson, Macon26 min
Jul 19, 1:17 AM CDTTornado WarningOHXJackson, Macon28 min
Jul 19, 1:56 AM CDTTornado WarningOHXJackson34 min
Jul 19, 3:02 AM CDTFlash Flood WarningOHXPutnam100 min

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.